Oklahoma, 2017

Tornadoes and Hail in Oklahoma, May 10, 2017

May 10, 2017 · NWS OUN · 23 events in 6 counties and zones

With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With outflow boundaries floating around the state and a large upper low moving into the region, scattered storms formed across Oklahoma and western north Texas on the evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 10, 12:55 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 12:55 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Wed May 10 2017

.DISCUSSION...
Main focus is this afternoon and evening with potential for severe
thunderstorms. Latest observations show an outflow from morning
convection oriented east-northeast to west-southwest across the
area, roughly from just south of Ponca City to near Kingfisher to
just north of Hobart and Altus. North of the boundary, convection
has been persistent.

Latest water vapor band imagery shows deep closed low over central
New Mexico early this afternoon, drifting slowly east. 7.3
micrometer band clearly shows deep EML plume moving north-
northeast atop moist boundary layer. Moderate instability is
expected from mid-late afternoon south of aforementioned outflow
boundary, across extreme southwest Oklahoma and western north
Texas. Deep moist boundary layer and meridional flow may not be
favorable for significant eastward mixing of the dryline and
latest short term model guidance support this. Backed low level
flow that veers quickly above the surface as well relatively low
LCLs will support low-level mesocyclones and a tornado threat.
Significant CAPE in the hail growth zone and a tendency for
supercell storm mode will support a threat of large to very large
hail as well. Damaging winds are another convective threat.
Thunderstorms should move northeast potentially reaching the I-35
corridor this evening. This will be the main area of convection
today. Further north convection and a few marginally severe storms
will be possible, but the air mass north of the boundary is
comparatively more stable.

We have shifted precipitation chances tomorrow further west based
on trends. There is some uncertainty on how convection will evolve
this evening and overnight, and this will have implications on
tomorrow's forecast. Admittedly the majority of our attention has
been on today and tonight's potential. But, there seems to be
enough signal in model trends to bring thunderstorm chances
further west, with afternoon convection (including the possibility
of severe thunderstorms) certainly possible near I-35 and the
metro.

No significant chances were needed to latter portions of the
forecast. Mean ridging should preclude convection through at least
Sunday afternoon, but some isolated storms that develop in the
panhandles (if they develop) may approach far western Oklahoma by
evening. An ejecting shortwave trough across the central Rockies
into the central and northern Plains early next week will lead to
daily convective chances, and severe thunderstorms may be
possible. We will refine timing, coverage and threats as smaller
scale details become more clear during the next few days.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  65  80  57 /  50  50  60  40
Hobart OK         77  60  80  55 /  80  60  20  20
Wichita Falls TX  81  64  87  59 /  30  60  20  10
Gage OK           73  55  71  48 /  70  50  50  10
Ponca City OK     76  62  77  55 / 100  50  70  50
Durant OK         76  67  80  59 /  20  20  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 10, 10:56 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Wed May 10 2017

OKZ004>048-050>052-TXZ083>090-111700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Wed May 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across portions
of west central and southwestern Oklahoma, and western north
Texas. There is a slight risk of severe thunderstorms across
portions of central and south central Oklahoma.

.Location...
The enhanced risk is south of a line from Cheyenne to
Weatherford, and west of a line from Weatherford to Lawton,
Oklahoma to Electra and Crowell, Texas. The slight risk surrounds
the enhanced risk and is south of a line from Arnett to near Enid
and Stillwater Oklahoma, then west of a line from Stillwater and
Shawnee, to Pauls Valley and Ardmore, Oklahoma.

.Timing...
A severe storm or two will be possible early this afternoon.
However, the most likely time for severe thunderstorms will be
from 4 PM to midnight.

.Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
up to 70 mph will be possible. A few tornadoes will also be
possible, especially across portions of southwestern Oklahoma and
western north Texas.

.Discussion...
Showers and thunderstorms will continue to move across portions of
Oklahoma, mainly north of I-40 early this afternoon. One or two of
these storms may become severe with large hail up to the size of
half dollars and wind gusts up to 60 mph possible.

Late this afternoon and evening, additional thunderstorms are
expected to develop along a dryline and outflow boundary near
southwestern Oklahoma and western north Texas. These storms may
quickly become severe, especially if clearing occurs throughout
the day over this area. The storms will quickly move northeast.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT....
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations most
of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a slight risk of severe thunderstorms Thursday afternoon
and evening across portions of southeastern Oklahoma. Large hail,
damaging winds, and perhaps a tornado or two will be possible.

Thunderstorm chances will end late Thursday night across eastern
and southeastern Oklahoma, and return late this weekend through
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 10, 12:29 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 PM CDT WED MAY 10 2017

OKZ046-047-050-051-101900-
Love OK-Carter OK-Johnston OK-Marshall OK-
129 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...southwestern Johnston and northwestern Marshall Counties
Until 200 PM CDT...

AT 127 PM CDT, a strong thunderstorm was located near Overbrook,
moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3394 9716 3409 9726 3435 9684 3409 9679
TIME...MOT...LOC 1827Z 230DEG 38KT 3406 9711

30
Special weather statement, May 10, 1:09 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT WED MAY 10 2017

OKZ043-047-101945-
Coal OK-Johnston OK-
209 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal and central
Johnston Counties Until 245 PM CDT...

AT 208 PM CDT, strong thunderstorms were located 3 miles south of
Reagan and near Ravia, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3442 9638 3442 9641 3440 9641 3417 9675
      3417 9678 3426 9687 3451 9656 3450 9651
      3454 9651 3455 9650 3443 9636
TIME...MOT...LOC 1908Z 229DEG 43KT 3430 9672 3424 9679

..speg.
Special weather statement, May 10, 1:34 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
234 PM CDT WED MAY 10 2017

OKZ032-042-043-047-102000-
Coal OK-Pontotoc OK-Johnston OK-Hughes OK-
234 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR Coal...southeastern Pontotoc...
northeastern Johnston and south central Hughes Counties Until 300 PM
CDT...

AT 231 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Tupelo to 3 miles northwest of Bromide, moving
northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3437 9652 3454 9670 3499 9623 3485 9609
      3467 9609
TIME...MOT...LOC 1931Z 224DEG 42KT 3458 9649 3445 9655

..speg.
Special weather statement, May 10, 1:45 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
245 PM CDT WED MAY 10 2017

OKZ005-006-011-102015-
Major OK-Alfalfa OK-Woods OK-
245 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Major...
southwestern Alfalfa and southeastern Woods Counties Until 315 PM
CDT...

AT 243 PM CDT, a strong thunderstorm was located 8 miles west of
Aline, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3635 9852 3643 9873 3678 9870 3678 9821
TIME...MOT...LOC 1943Z 205DEG 38KT 3646 9859

BRB
Special weather statement, May 10, 1:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
254 PM CDT WED MAY 10 2017

OKZ019-024-025-102030-
Oklahoma OK-Logan OK-Canadian OK-
254 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma...
southeastern Logan and east central Canadian Counties Until 330 PM
CDT...

AT 252 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Northwestern Oklahoma City, Edmond, Guthrie, Yukon, Bethany, Warr
Acres, The Village, Nichols Hills, Arcadia, Meridian, Woodlawn Park,
Wiley Post Airport and Downtown Edmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3586 9721 3580 9714 3577 9714 3545 9764
      3553 9776 3590 9735
TIME...MOT...LOC 1952Z 228DEG 49KT 3555 9760

MAHALE
Special weather statement, May 10, 1:58 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
258 PM CDT WED MAY 10 2017

OKZ012-102030-
Garfield OK-
258 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 330
PM CDT...

AT 256 PM CDT, a strong thunderstorm was located 4 miles east of
Waukomis, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to dime size...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9746 3646 9746 3616 9775 3616 9781
      3622 9796 3659 9791
TIME...MOT...LOC 1956Z 201DEG 45KT 3627 9783

BRB

The radar

The Norman radar (KTLX), 36 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Oklahoma

When
May 10, 2:09 PM CST
Where
Oklahoma County, 2.15 mi SSE of Edmond
Measured
1 in hail
Reported by
Public
Coordinates
35.623, -97.460

Hail, Oklahoma

When
May 10, 2:11 PM CST
Where
Oklahoma County, 4.34 mi WNW of The Village
Measured
1 in hail
Reported by
Public
Coordinates
35.594, -97.621

Hail, Oklahoma

When
May 10, 2:12 PM CST
Where
Oklahoma County, 2.9 mi SSW of Edmond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -97.496

Hail, Jackson

When
May 10, 3:34 PM CST
Where
Jackson County, 4.86 mi SW of Eldorado
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.420, -99.710

Hail, Jackson

When
May 10, 4:12 PM CST
Where
Jackson County, 2.07 mi N of Olustee
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.580, -99.420

Hail, Jackson

When
May 10, 4:14 PM CST
Where
Jackson County, Olustee
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.550, -99.420

Thunderstorm Wind, Jackson

When
May 10, 4:20 PM CST
Where
Jackson County, 2.37 mi NNE of Elmer
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.510, -99.330

Hail, Jackson

When
May 10, 4:22 PM CST
Where
Jackson County, 2.07 mi S of Altus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.610, -99.330

Hail, Jackson

When
May 10, 4:27 PM CST
Where
Jackson County, Blair
Measured
1.25 in hail
Reported by
Public
Coordinates
34.780, -99.330

Hail, Jackson

When
May 10, 4:28 PM CST
Where
Jackson County, Altus
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Hail, Jackson

When
May 10, 4:33 PM CST
Where
Jackson County, 1.38 mi N of Altus
Measured
1 in hail
Reported by
Public
Coordinates
34.660, -99.330

Hail, Jackson

When
May 10, 4:35 PM CST
Where
Jackson County, (Lts)altus Afb
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
34.660, -99.290

Thunderstorm Wind, Jackson

When
May 10, 4:35 PM CST
Where
Jackson County, 1.49 mi SSE of (Lts)altus Afb
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
34.640, -99.280

Hail, Jackson

When
May 10, 4:40 PM CST
Where
Jackson County, 1.7 mi E of Warren
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.780, -99.180

Hail, Jackson

When
May 10, 6:20 PM CST
Where
Jackson County, Headrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.630, -99.140

Hail, Tillman

When
May 10, 6:58 PM CST
Where
Tillman County, 0.57 mi E of Frederick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.390, -99.010

Thunderstorm Wind, Tillman

When
May 10, 6:59 PM CST
Where
Tillman County, 0.9 mi NE of Frederick Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
34.360, -98.970

Thunderstorm Wind, Tillman

When
May 10, 7:04 PM CST
Where
Tillman County, 0.9 mi NE of Frederick Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
34.360, -98.970

Tornado, Tillman

When
May 10, 7:05 PM CST
Where
Tillman County, 5.98 mi SSE of Frederick Arpt
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.270, -98.940

Storm chasers observed a brief tornado about 7 miles east-northeast of Davidson. No damage was reported and the location was estimated.

Thunderstorm Wind, Canadian

When
May 10, 7:24 PM CST
Where
Canadian County, Union City
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.390, -97.940

No damage reported.

Tornado, Tillman

When
May 10, 7:31 PM CST
Where
Tillman County, 4.99 mi N of Grandfield
Rating
EFU
Path length
0.3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.302, -98.679

A tornado was observed by numerous storm chasers crossing State Highway 36 east of Loveland and north of Grandfield. No damage was reported.

Tornado, Cotton

When
May 10, 7:36 PM CST to 7:41 PM CST
Where
Cotton County, 10.61 mi NNW of Devol to 9.51 mi WNW of Cookietown
Rating
EFU
Path length
2 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.340, -98.630

Storm chasers observed and photographed a tornado in far northwestern Cotton County. No damage was reported and the specific path is estimated.

Thunderstorm Wind, Payne

When
May 10, 8:30 PM CST
Where
Payne County, 1.49 mi NNW of Perkins
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -97.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694495, 694497, 694498, 694499, 694500, 694501, 694502, 694503, 694504, 694505, 694506, 694507, 694508, 694509, 694510, 694511, 694512, 694513, 700758, 694514, 700757, 700763, 694515.